Why do I experience low blood sugar when I don't have diabetes?
I keep on having episode of low blood sugar during the afternoon and not sure why. My latest A1C was 5.2 so I know I not diabetic and am only taking albuterol. I know my sugar is low because I use my Mother's blood sugar test kit with her permission. The last 2 times my sugar was 59 and 60 and I get hot and sweaty, arm and hand trembles, hungry, light headed and feel disoriented. I don't know why this keeps on happening, are there any tests I could have done at my local clinic since I do not have health insurance to see a regular Dr?
I recommend that you schedule an appointment with a primary care doctor. First, however, I should say that having low blood sugar is not a symptom or sign of having diabetes. Diabetes is more defined as having high blood sugar. Second, his sugar 59 and 60 is not really that low. If you are fasting during these times and had not eaten for at least four hours, these values might be considered normal. The symptoms you are having of sweating, trembles, hunger, and lightheadedness are unlikely to because by a blood sugar of 60. On the other hand, if you are developing low blood sugar, lower than 60, then you should be tested for a rare condition called insulinoma. This is a rare tumor that secretes insulin abnormally and causes severe drops in blood sugar. You can think of it as the exact opposite of diabetes which can often be due to not enough insulin. Again, I think that you should schedule an appointment with a primary care doctor to further discuss these issues. What you need, is to talk to a doctor about the symptoms, when they occur, and they are associated with any particular foods. In addition, you need to have a physical exam to see if anything is wrong. I would probably consider getting a full panel of blood work just to make sure there is no other abnormalities.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.